Acute Aseptic Meningitis Temporally Associated with Intravenous Polyclonal Immunoglobulin Therapy: A Systematic Review.

Details

Serval ID
serval:BIB_6D134A95A054
Type
Article: article from journal or magazin.
Collection
Publications
Institution
Title
Acute Aseptic Meningitis Temporally Associated with Intravenous Polyclonal Immunoglobulin Therapy: A Systematic Review.
Journal
Clinical reviews in allergy & immunology
Author(s)
De Felice ELT, Toti G.F., Gatti B., Gualtieri R., Camozzi P., Lava SAG, Milani G.P., Treglia G., Vanoni F., Bianchetti M.G., Bernasconi G.F., Terziroli Beretta Piccoli B., Lavagno C.
ISSN
1559-0267 (Electronic)
ISSN-L
1080-0549
Publication state
In Press
Peer-reviewed
Oui
Language
english
Notes
Publication types: Journal Article ; Review
Publication Status: aheadofprint
Abstract
An acute aseptic meningitis has been occasionally observed on intravenous polyclonal human immunoglobulin therapy. Since case reports cannot be employed to draw inferences about the relationships between immunoglobulin therapy and meningitis, we conducted a systematic review and meta-analysis of the literature. Eligible were cases, case series, and pharmacovigilance studies. We found 71 individually documented cases (36 individuals ≤ 18 years of age) of meningitis. Ninety percent of cases presented ≤ 3 days after initiating immunoglobulin therapy and recovered within ≤ 7 days (with a shorter disease duration in children: ≤ 3 days in 29 (94%) cases). In 22 (31%) instances, the authors noted a link between the onset of meningitis and a rapid intravenous infusion of immunoglobulins. Cerebrospinal fluid analysis revealed a predominantly neutrophilic (N = 46, 66%) pleocytosis. Recurrences after re-exposure were observed in eight (N = 11%) patients. Eight case series addressed the prevalence of meningitis in 4089 patients treated with immunoglobulins. A pooled prevalence of 0.6% was noted. Finally, pharmacovigilance data revealed that meningitis temporally associated with intravenous immunoglobulin therapy occurred with at least five different products. In conclusion, intravenous immunoglobulin may cause an acute aseptic meningitis. The clinical features remit rapidly after discontinuing the medication.
Keywords
Aseptic meningitis, Autoimmune disorder, Drug-induced meningitis, Intravenous polyclonal human immunoglobulin, Meta-analysis, Systematic review
Pubmed
Web of science
Open Access
Yes
Create date
16/05/2024 14:58
Last modification date
25/05/2024 7:12
Usage data